Low Mach number limit for viscous compressible flows
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 39 (2005) no. 3, p. 459-475

In this survey paper, we are concerned with the zero Mach number limit for compressible viscous flows. For the sake of (mathematical) simplicity, we restrict ourselves to the case of barotropic fluids and we assume that the flow evolves in the whole space or satisfies periodic boundary conditions. We focus on the case of ill-prepared data. Hence highly oscillating acoustic waves are likely to propagate through the fluid. We nevertheless state the convergence to the incompressible Navier-Stokes equations when the Mach number ϵ goes to 0. Besides, it is shown that the global existence for the limit equations entails the global existence for the compressible model with small ϵ. The reader is referred to [R. Danchin, Ann. Sci. Éc. Norm. Sup. (2002)] for the detailed proof in the whole space case, and to [R. Danchin, Am. J. Math. 124 (2002) 1153-1219] for the case of periodic boundary conditions.

DOI : https://doi.org/10.1051/m2an:2005019
Classification:  35B25,  35B40,  76N10
Keywords: low Mach number limit, compressible Navier-Stokes
@article{M2AN_2005__39_3_459_0,
     author = {Danchin, Rapha\"el},
     title = {Low Mach number limit for viscous compressible flows},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {39},
     number = {3},
     year = {2005},
     pages = {459-475},
     doi = {10.1051/m2an:2005019},
     zbl = {1080.35067},
     mrnumber = {2157145},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2005__39_3_459_0}
}
Danchin, Raphaël. Low Mach number limit for viscous compressible flows. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 39 (2005) no. 3, pp. 459-475. doi : 10.1051/m2an:2005019. http://www.numdam.org/item/M2AN_2005__39_3_459_0/

[1] T. Alazard, Work in progress (2004).

[2] M. Cannone, Ondelettes, paraproduits et Navier-Stokes. Diderot Ed., Paris (1995). | MR 1688096 | Zbl 1049.35517

[3] R. Danchin, Global existence in critical spaces for compressible Navier-Stokes equations. Invent. Math. 141 (2000) 579-614. | Zbl 0958.35100

[4] R. Danchin, Global existence in critical spaces for flows of compressible viscous and heat-conductive gases. Arch. Rational Mech. Anal. 160 (2001) 1-39. | Zbl 1018.76037

[5] R. Danchin, Local theory in critical spaces for compressible viscous and heat-conductive gases. Comm. Partial Differential Equations 26 (2001) 1183-1233. | Zbl 1007.35071

[6] R. Danchin, Zero Mach number limit for compressible flows with periodic boundary conditions. Am. J. Math. 124 (2002) 1153-1219. | Zbl 1048.35075

[7] R. Danchin, Zero Mach number limit in critical spaces for compressible Navier-Stokes equations. Ann. Sci. Éc. Norm. Sup. (2002). | Numdam | MR 1886005 | Zbl 1048.35054

[8] R. Danchin, On the uniqueness in critical spaces for compressible navier-stokes equations. Nonlinear Differential Equations and Applications, to appear (2002). | MR 2138937 | Zbl 1125.76061

[9] B. Desjardins and E. Grenier, Low Mach number limit of viscous compressible flows in the whole space. Proc. Roy. Soc. London Ser. A, Math. Phys. Eng. Sci. 455 (1999) 2271-2279. | Zbl 0934.76080

[10] B. Desjardins, E. Grenier, P.-L. Lions and N. Masmoudi, Incompressible limit for solutions of the isentropic Navier-Stokes equations with Dirichlet boundary conditions. J. Math. Pures Appl. (2002). | Zbl 0992.35067

[11] H. Fujita and T. Kato, On the Navier-Stokes initial value problem. I. Arch. Rational Mech. Anal. 16 (1964) 269-315. | Zbl 0126.42301

[12] I. Gallagher, A remark on smooth solutions of the weakly compressible periodic Navier-Stokes equations. J. Math. Kyoto Univ. 40 (2000) 525-540. | Zbl 0997.35050

[13] J. Ginibre and G. Velo, Generalized Strichartz inequalities for the wave equation. J. Funct. Anal. 133 (1995) 50-68. | Zbl 0849.35064

[14] T. Hagstrom and J. Lorenz, All-time existence of classical solutions for slightly compressible flows. SIAM J. Math. Anal. 29 (1998) 652-672. | Zbl 0907.76073

[15] D. Hoff, The zero-Mach limit of compressible flows. Comm. Math. Phys. 192 (1998) 543-554. | Zbl 0907.35098

[16] T. Kato, Strong L p -solutions of the Navier-Stokes equation in R m , with applications to weak solutions. Math. Z. 187 (1984) 471-480. | Zbl 0545.35073

[17] M. Keel and T. Tao, Endpoint Strichartz estimates. Am. J. Math. 120 (1998) 955-980. | Zbl 0922.35028

[18] S. Klainerman and A. Majda, Compressible and incompressible fluids. Comm. Pure Appl. Math. 35 (1982) 629-651. | Zbl 0478.76091

[19] H.-O. Kreiss, J. Lorenz and M.J. Naughton, Convergence of the solutions of the compressible to the solutions of the incompressible Navier-Stokes equations. Adv. Appl. Math. 12 (1991) 187-214. | Zbl 0728.76084

[20] P.-L. Lions, Mathematical topics in fluid mechanics. Vol. 1: Incompressible models. Oxford Clarendon Press (1996). | MR 1422251 | Zbl 0866.76002

[21] P.-L. Lions, Mathematical topics in fluid mechanics. Vol. 2: Compressible models. Oxford Clarendon Press (1998). | MR 1637634 | Zbl 0908.76004

[22] P.-L. Lions and N. Masmoudi, Incompressible limit for a viscous compressible fluid. J. Math. Pures Appl. (9) 77 (1998) 585-627. | Zbl 0909.35101

[23] P.-L. Lions and N. Masmoudi, Une approche locale de la limite incompressible. C. R. Acad. Sci. Paris (1999). | MR 1710123 | Zbl 0937.35132

[24] N. Masmoudi, Incompressible, inviscid limit of the compressible Navier-Stokes system. Ann. Inst. H. Poincaré Anal. Non Linéaire (2001). | Numdam | MR 1808029 | Zbl 0991.35058

[25] A. Matsumura and T. Nishida, The initial value problem for the equations of motion of viscous and heat-conductive gases. J. Math. Kyoto Univ. 20 (1980) 67-104. | Zbl 0429.76040

[26] G. Métivier and S. Schochet, The incompressible limit of the non-isentropic Euler equations. Arch. Rational Mech. Anal. 158 (2001) 61-90. | Zbl 0974.76072

[27] G. Métivier and S. Schochet, Averaging theorems for conservative systems and the weakly compressible Euler equations. J. Differential Equations 187 (2003) 106-183. | Zbl 1029.34035

[28] S. Schochet, Fast singular limits of hyperbolic PDEs. J. Differential Equations 114 (1994) 476-512. | Zbl 0838.35071

[29] S. Ukai, The incompressible limit and the initial layer of the compressible Euler equation. J. Math. Kyoto Univ. 26 (1986) 323-331. | Zbl 0618.76074